Cutaneous reactions in head-injured patients receiving phenytoin for seizure prophylaxis

R. P. Rapp, J. A. Norton, B. Young, P. A. Tibbs

Research output: Contribution to journalArticlepeer-review

40 Scopus citations

Abstract

Two types of adverse effects are caused by phenytoin, reversible dose-dependent central nervous system effects and non-dose dependent hypersensitivity effects. The most common presenting symptom of the hypersensitivity reaction is the development rash. During a 45-month period, 151 head-injured patients received phenytoin for seizure prophylaxis using an 11-mg/kg i.v. and a 13-mg/kg i.m. parenteral loading dose followed by an i.m. or p.o. maintenance dose for therapeutic blood concentrations (10 to 20 μg/ml). The patients were followed for 18 months. The incidence of skin reaction to phenytoin was 19.4%, or 24 of 124 patients. Cutaneous reactions occurred from Day 5 through Day 91 of phenytoin therapy. Two patients had more serious reactions after the cutaneous reaction. One patient developed exfoliative dermatitis, and 1 had a pseudolymphoma type syndrome. Both recovered. Patients with cutaneous reactions had higher absolute eosinophil counts (P = 0.01). Other laboratory parameters of the white blood count and the total lymphocyte counts did not differ significantly. Patients receiving dexamethasone had a higher incidence of rash, but this did not reach statistical significance. Because recent data have not documented a seizure-prophylactic effect of phenytoin, only a head-injured patient who has experienced a first posttraumatic seizure should receive the drug.

Original languageEnglish
Pages (from-to)272-275
Number of pages4
JournalNeurosurgery
Volume13
Issue number3
DOIs
StatePublished - 1983

ASJC Scopus subject areas

  • Surgery
  • Clinical Neurology

Fingerprint

Dive into the research topics of 'Cutaneous reactions in head-injured patients receiving phenytoin for seizure prophylaxis'. Together they form a unique fingerprint.

Cite this